Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 90, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 7, 2015, 9:27 PM CDT for Bourbon County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2015, 9:27 PM CDT (02:27 UTC)
- Expired
- Apr 7, 2015, 10:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 9:36 PM CDT | HAIL 1 | 3 Ne Bronson, KS | NICKEL TO QUARTER SIZE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 8:24 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1427 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
208
WUUS53 KSGF 080227
SVRSGF
KSC011-080315-
/O.NEW.KSGF.SV.W.0090.150408T0227Z-150408T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
927 PM CDT TUE APR 7 2015
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOURBON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 1015 PM CDT
* AT 925 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRONSON...
AND MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BRONSON...DEVON...FORT SCOTT...HAMMOND...MARMATON...REDFIELD...
UNIONTOWN AND XENIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS IN AN
INTERIOR ROOM...A BATHROOM OR CLOSET...OR BASEMENT.
&&
LAT...LON 3788 9508 3803 9509 3803 9508 3797 9467
3783 9466 3776 9479 3784 9509 3788 9509
TIME...MOT...LOC 0228Z 287DEG 21KT 3792 9503
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
HATCH2 follow-up statements
767
WWUS53 KSGF 080245
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 PM CDT TUE APR 7 2015
KSC011-080315-
/O.CON.KSGF.SV.W.0090.000000T0000Z-150408T0315Z/
BOURBON KS-
945 PM CDT TUE APR 7 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
BOURBON COUNTY UNTIL 1015 PM CDT...
AT 943 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
UNIONTOWN...AND MOVING EAST AT 25 MPH. AT 936 PM QUARTER SIZE HAIL
WAS REPORTED 3 MILES NORTHEAST OF BRONSON.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DEVON...FORT SCOTT...HAMMOND...MARMATON...REDFIELD...UNIONTOWN AND
XENIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS IN AN
INTERIOR ROOM...A BATHROOM OR CLOSET...OR BASEMENT.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3784 9507 3788 9507 3796 9507 3802 9499
3797 9467 3783 9466 3776 9479
TIME...MOT...LOC 0244Z 287DEG 21KT 3789 9492
HAIL...1.00IN
WIND...60MPH
$$
HATCH325
WWUS53 KSGF 080300
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT TUE APR 7 2015
KSC011-080315-
/O.CON.KSGF.SV.W.0090.000000T0000Z-150408T0315Z/
BOURBON KS-
1000 PM CDT TUE APR 7 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BOURBON COUNTY UNTIL 1015 PM CDT...
AT 958 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
REDFIELD...AND MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DEVON...FORT SCOTT...HAMMOND...MARMATON...REDFIELD AND XENIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS IN AN
INTERIOR ROOM...A BATHROOM OR CLOSET...OR BASEMENT.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3786 9504 3795 9505 3802 9499 3797 9467
3783 9466 3779 9473
TIME...MOT...LOC 0300Z 271DEG 10KT 3791 9491
HAIL...1.00IN
WIND...60MPH
$$
HATCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:56 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Apr 7, 6:56 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 656 PM CDT Tue Apr 7 2015 .SHORT TERM...(Through Tonight) Issued at 322 PM CDT TUE APR 7 2015 A general decrease in cloudiness has been observed on VIS SAT this afternoon. Temperatures have quickly warmed into the 70s and even lower 80s across portions of the Missouri Ozarks and far Southeast Kansas. Short term forecast guidance indicates a mid-level wave will continue to eject northeastward across Kansas and into western portions of Missouri this evening. The atmosphere, albeit significantly capped from an advecting elevated mixed layer (EML), will be moderately unstable as the wave moves overhead tonight. Mesoscale guidance continues to signal the possibility of convection developing later tonight across southeast Kansas and western Missouri as the LLJ ramps up after sunset. If the cap is breached, severe weather will become a concern with the primary threat tonight being large hail. Tornadic threat should be on the lower end as surface winds veer. Greater CIN and eventual decay of LLJ Wednesday morning will limit the longevity of storm evolution downstream. .LONG TERM...(Wednesday through Tuesday) Issued at 322 PM CDT TUE APR 7 2015 Severe weather risk will continue Wednesday and Thursday. Each day poses its own forecast intricacies. For Wednesday, any lingering convection from last night should dissipate in an orderly fashion during the morning hours. At least partial clearing will yield another warm afternoon with highs around 80 (give or take a few degrees). EML will remain in place and will need to look at the location of any boundaries to help focus thunderstorm development as we head into the afternoon. Short range models do differ in how the cap will (or will not) erode, with the NAM the most bullish in eliminating the cap by midday. This seems a bit fast given the time of arrival of larger scale features (low level jet, upper level jet, mid level height falls, etc.) The bottom line is that there will be ample shear and instability once the cap does break, which will most likely be late Wednesday afternoon/evening for areas west of Highway 65 and north of I-44. Hail and damaging winds will be the main severe weather risks, with hail in excess of golf balls possible with supercell storms. The tornado risk will be a mesoscale challenge. At this point it is a limited risk, but the presence of any boundaries and an increasing low level jet Wednesday evening are items to keep an eye on. For Thursday, the main system will move into the Midwest and send a cold front into the region. Shear will once again be plentiful and modest instability is expected in the warm sector ahead of the cold front. The storm mode looks to be more linear with this system, with damaging wind and the potential for a few tornadoes given favorable 0-3km shear vector orientation. The 12z suite of model output is a bit faster with exiting this system Thursday night and have sped the timing up accordingly. Friday and Saturday will feature cooler, drier and quieter conditions. Unfortunately five wave charts keep the Midwest firmly in southwest flow aloft. As a result, any break in this active pattern will be brief with rain chances increasing again Sunday into Monday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 650 PM CDT TUE APR 7 2015 For the KSGF/KJLN/KBBG tafs: As sfc front over eastern KS will remain west of the area. Looking for possible tstm development near the front in the near term, but for now will not hit tstm chances too hard in the tafs. Should see lower ceilings develop toward 04z-06z with some low level nighttime cooling and already abudant moisture. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Frye LONG TERM...Gagan AVIATION...DSA
Hazardous weather outlook, Apr 7, 9:08 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 908 PM CDT TUE APR 7 2015 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090215- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 908 PM CDT TUE APR 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED TORNADO RISK. SIGNIFICANT HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. DISCUSSION... A FEW SEVERE THUNDERSTORMS ARE EXPECTED OVER PARTS OF SOUTHEAST KANSAS INTO PARTS OF SOUTHWEST AND WEST CENTRAL MISSOURI THROUGH 2 AM. LARGE HAIL UP TO THE SIZE OF BASEBALLS IS THE PRIMARY THREAT WITH THE STRONGEST STORMS...ALTHOUGH DAMAGING WIND GUSTS AND A TORNADO WILL BE POSSIBLE THIS EVENING WHILE INSTABILITY REMAINS FAIRLY STRONG. ADDITIONAL WEAKENING STORMS ARE THEN EXPECTED TO SPREAD EAST OVER PARTS OF CENTRAL AND SOUTHERN MISSOURI. LARGE HAIL WILL BE THE MAIN EXPECTED HAZARD WITH THESE ADDITIONAL STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. GUSTY SOUTH TO SOUTHWESTERLY WINDS WILL OCCUR EACH DAY THROUGH THURSDAY AND COULD GUST TO NEAR 30 MPH AT TIMES. THE SETUP WILL BE FAVORABLE FOR STRONG TO SEVERE STORMS ACROSS A LARGE PORTION OF THE CENTRAL UNITED STATES FROM WEDNESDAY AND THURSDAY. SCATTERED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WIND GUSTS AND A FEW TORNADOES ARE POSSIBLE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. THE MAIN STORM SYSTEM WILL MOVE THROUGH THE AREA ON THURSDAY. A LINE OF STRONG TO SEVERE STORMS WILL MOVE ACROSS THE AREA AND POSE A RISK OF DAMAGING WIND GUSTS AND A FEW TORNADOES. THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY INTO MONDAY ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED OVER PARTS OF SOUTHEAST KANSAS INTO PARTS OF CENTRAL AND SOUTHWEST MISSOURI TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 8:56 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 49 min |
| Apr 7, 10:08 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 35 min |
| Apr 8, 5:14 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 61 min |
| Apr 8, 5:55 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 35 min |
| Apr 8, 6:15 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 60 min |
| Apr 8, 6:52 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 53 min |
| Apr 8, 3:07 PM CDT | Special Weather Statement | SGF | Bourbon, Cherokee, Crawford | 53 min |
| Apr 8, 3:30 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.